Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 552, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 5, 2016, 7:28 PM CDT for Red Willow County, Nebraska. It was in force for 17 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2016, 7:28 PM CDT (00:28 UTC)
- Expired
- Sep 5, 2016, 7:45 PM CDT
- In force
- 17 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Red Willow County, NE
The radar
The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 7:45 PM CDT | HAIL 1 | 6 Nnw Bartley, NE | HAIL IS FALLING NOW, COULD HEAR IT OVER THE PHONE. |
| Sep 5, 7:49 PM CDT | HAIL 1 | 7 Ne Indianola, NE | HAIL IS STILL FALLING, COULD HEAR IT OVER THE PHONE. CORRECTED FOR LOCATION ERROR. |
| Sep 5, 7:49 PM CDT | HAIL 1 | 7 Nw Indianola, NE | HAIL IS STILL FALLING, COULD HEAR IT OVER THE PHONE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 2495 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
656
WUUS53 KGLD 060028
SVRGLD
NEC145-060045-
/O.NEW.KGLD.SV.W.0552.160906T0028Z-160906T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
728 PM CDT MON SEP 5 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN RED WILLOW COUNTY IN SOUTHWESTERN NEBRASKA...
* UNTIL 745 PM CDT
* AT 728 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
INDIANOLA...OR 11 MILES NORTHEAST OF MCCOOK...MOVING NORTHEAST AT
30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
INDIANOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4035 10023 4019 10041 4027 10058 4035 10053
TIME...MOT...LOC 0028Z 232DEG 27KT 4029 10043
HAIL...1.00IN
WIND...60MPH
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 6:35 PM CDT, 53 minutes earlier.
Area forecast discussion, Sep 5, 6:35 PM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Goodland KS 535 PM MDT MON SEP 5 2016 .SHORT TERM...(This evening through Tuesday) Issued at 103 PM MDT Mon Sep 5 2016 18Z Water Vapor Imagery/Rap analysis indicated troughing across the western CONUS with PV fields indicating several small amplitude disturbances moving around base of large scale system. At the surface...front was draped across cwa running just north and west of a KLIC to KGLD to KBBW line. Main forecast concern for the period will be thunderstorm potential tonight and tomorrow...followed by fog chances around sunrise on Tuesday. Overall large scale forcing for ascent fairly weak...but with ample low level moisture in place expect thunderstorms to develop along dry line that develops to the south of frontal zone. While shear/sfc wx parameters maximize just north of front...frontal circulation would tend to favor lift in the warm/dry portion of the airmass... which is not conducive to initiating deep moist convection. As storms form to the south of the front...expect them to build to east northeast where atmosphere remains unstable. While we do see a strong llj develop tonight...forcing along it should remain to the north of the area and expect a fairly strong diurnal trend in precipitation coverage with any lingering storms ending by 06z. Precipitable water and warm cloud depth remain very similar to past several days where heavy rainfall occurred over a good portion of the area. While storm motions (including supercell motion) will be quicker than the past several days...still a threat for locally heavy rainfall even if it is not particularly long lasting. Soil definitely saturated across Logan...Greeley...Wichita...Norton and Graham counties and storm run off will be fairly high...but with spotty coverage confidence too low to issue any flash flood watches at this point...although if storm initiation begins to look favorable later this afternoon will reconsider. Otherwise...expect low clouds and stratus to redevelop north of front across northeast Colorado with another fog bank developing across Yuma county. May see a period of dense fog...but with thunderstorms likely influencing frontal position confidence in exact location not that high. Front will slowly sag south through the morning before stalling just north of Interstate 70. With potential status...could see a 20+ degree range of temps from north to south with temps in the lower 90s expected in warm sector. Front will likely serve as a trigger/focus for storm development late in the afternoon...which may impact areas recovering from heavy rain earlier this week. .LONG TERM...(Tuesday night through Monday) Issued at 246 PM MDT Mon Sep 5 2016 Main forecast issue will be chance of precipitation. Satellite showing an amplified pattern from the Pacific into the western Atlantic. Mean trough has settled over the western portion of North America. Tuesday night...the pattern is not changing much. The right rear quadrant of southwest to northeast jet is just west or slightly over the northwest portion of the area. Models are not in a hurry to move the front through. The flow aloft is parallel to the front. Do precipitation to develop along/behind the front. If these thunderstorms can generate enough of a cold pool then that should push the front further south. As it stands now the front moves into the area and gets stalled across the center of the area from southwest to northeast by late in the night. The main lift aloft looks to come through during the middle of the night. Precipitable water values are 1 to 1.5 inches during this time. Combination of all the factors will have high chance to low likely pops with the highest chances in the north and east. Wednesday/Wednesday night...Upper jet edges a little further east with jet lift near/over the far north/northwest portion. Models start diverging more during the night with the Nam and Canadian bringing the right rear quadrant further south and providing a lot better lift than the Gfs and Ecmwf which are further north and only brush the far northern portions of the area. Later data would support the further north solutions. The front and mid level lift look to exit the area by late morning. Slight chance to low chance pops will handle this nicely. After this the forecast looks dry with the surface ridge and lighter winds moving in. If no cloud cover, low temperatures could be quite fall like. Thursday...Model disagreement on mid level trough/upper level jet continues here. The Nam and Canadian moves the jet east of the area while the Gfs and Ecmwf bring a right rear quadrant into the area. Per reasoning above, the latter looks more reasonable. There is a weak shortwave trough moving through with a surface trough/weak cold front draped across the area. Current forecast is dry. We have a lot of saturated ground, the air mass is uncapped with some instability present. At this time will insert some slight chance pops. This will also transition nicely into the extended forecast. Thursday night through Monday...Rather fast westerly flow aloft will be in place through the period with really no strong troughing or ridging in place. Flow starts out with southwest to west then temporarily goes to northwest as trough to our west moves through on Friday night into Saturday. Flow flattens to a west to west southwest. Would expect numerous ill defined/timed shortwave troughs to move through during this time. This pattern looks to keep any subtropical/monsoon moisture from moving into the area. The strongest system looks to be on Thursday night. Cold front moves through the area late Thursday night into early Friday with surface high pressure building in after that. Return southerly flow increases on Sunday in advance of strong cold front that will move through the area Sunday night into early Monday. Models not terribly excited about developing any precipitation in the fast westerly flow aloft. And that makes sense since not only subtropical but also low level moisture looks to be cut off from the area. New model blend/forecaster builder has only slight chances early in the forecast and once again on Monday. That looks fine with me and matches the data. Also the temperatures look good as well. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 535 PM MDT Mon Sep 5 2016 Near-term aviation concern is severe thunderstorms approaching KMCK. Storms expected to remain in vicinity of KMCK over next two hours or so before moving northeast. Once storm activity moves along, next aviation concern is a developing low level jet this evening. Winds in the jet could exceed 50 to 60 kts so am concerned about low level wind shear. However, the boundary layer may be mixed enough that LLWS does not become a concern at KGLD, especially with surface winds at 20G30 kts. Did include LLWS at KMCK where surface winds may not be as strong. Finally, an incoming cold front with fog/stratus immediately behind the front will approach TAF sites tomorrow morning. IFR/LIFR conditions are likely behind the front. At the current time, these conditions will knock on the doorstep of both TAF sites. However, am not expecting the front to reach as far south as TAF sites so VFR conditions are forecast. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JRM LONG TERM...BULLER AVIATION...RRH
Hazardous weather outlook, Sep 5, 11:50 AM CDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1050 AM MDT MON SEP 5 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061700- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1050 AM MDT MON SEP 5 2016 /1150 AM CDT MON SEP 5 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...MAINLY ALONG AND EAST OF AN IDALIA COLORADO TO TRIBUNE KANSAS LINE. GOLFBALL SIZE HAIL...WIND GUSTS IN EXCESS OF 60 MPH AND LOCALLY HEAVY RAIN ARE THE PRIMARY THREATS THROUGH THE EVENING. THUNDERSTORM DEVELOPMENT IS EXPECTED AFTER 2 PM MDT (3 PM CDT) NEAR THE KANSAS AND COLORADO BORDER AND WILL LIFT TO THE NORTHEAST THROUGH THE EVENING HOURS ACROSS THE REST OF THE AREA. HEAVY RAINFALL WILL POSE AN ENHANCED RISK FOR FLASH FLOODING IN AREAS THAT HAVE RECEIVED HEAVY RAIN OVER THE PAST FEW DAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... A FEW AREAS OF FOG ARE POSSIBLE NEAR THE NEBRASKA AND COLORADO BORDER TOMORROW MORNING. VISIBILITIES UNDER A HALF OF A MILE ARE POSSIBLE. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE CENTRAL HIGH PLAINS TUESDAY AND TUESDAY NIGHT. A FEW THESE THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT).
In the hours before
Local storm report, Sep 5, 6:21 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
521 PM MDT MON SEP 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 2 W MCCOOK 40.20N 100.66W
09/05/2016 E1.75 INCH RED WILLOW NE TRAINED SPOTTER
&&
024Local storm report, Sep 5, 6:41 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
541 PM MDT MON SEP 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL 2 SW TRAER 39.91N 100.68W
09/05/2016 M0.75 INCH DECATUR KS COCORAHS
ALSO RECEIVED 0.75 INCHES OF RAIN. TIME ESTIMATED FROM
RADAR.
0520 PM HAIL 4 WNW MCCOOK 40.22N 100.69W
09/05/2016 M1.25 INCH RED WILLOW NE TRAINED SPOTTER
PEA TO SHOOTER MARBLE SIZE HAIL. HAIL WAS VERY BRIEF.
&&
RHUSTEDSpecial weather statement, Sep 5, 6:45 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 645 PM CDT MON SEP 5 2016 NEZ080-081-060030- RED WILLOW NE-HITCHCOCK NE- 645 PM CDT MON SEP 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HITCHCOCK AND WESTERN RED WILLOW COUNTIES UNTIL 730 PM CDT... AT 645 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF MCCOOK...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MCCOOK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4035 10034 4003 10068 4013 10089 4035 10072 TIME...MOT...LOC 2345Z 210DEG 19KT 4013 10071 JN
Local storm report, Sep 5, 6:54 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT MON SEP 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 5 S DANBURY 39.97N 100.40W
09/05/2016 E1.25 INCH DECATUR KS PUBLIC
&&
024Local storm report, Sep 5, 7:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT MON SEP 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL MCCOOK 40.20N 100.62W
09/05/2016 M1.00 INCH RED WILLOW NE TRAINED SPOTTER
&&
RHUSTEDSpecial weather statement, Sep 5, 7:27 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
627 PM MDT MON SEP 5 2016
KSZ013-060100-
SHERMAN KS-
627 PM MDT MON SEP 5 2016
...SPECIAL WEATHER STATEMENT...
AT 626 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF KANORADO...MOVING NORTHEAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RULETON.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 3 AND 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3946 10190 3938 10174 3919 10198 3919 10203
3925 10205
TIME...MOT...LOC 0026Z 212DEG 31KT 3924 10199
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 7:42 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 18 min |
| Sep 6, 3:34 AM CDT | Flash Flood Watch | GLD | Hitchcock, Red Willow | 21 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.